Tennessee, 2009Damaging Wind in Tennessee, June 15, 2009
June 15, 2009 · NWS MRX · 1 event in 1 county or zone
A boundary across east Tennessee brought isolated severe thunderstorms during the late afternoon hours. The storm reports contained damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across east Tennessee brought isolated severe thunderstorms during the late afternoon hours. The storm reports contained damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 15, 1:44 PM EST, 2 hours 1 minute earlier.
Area forecast discussion, Jun 15, 1:44 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
244 PM EDT MON JUN 15 2009
.SHORT TERM (TONIGHT AND TUESDAY)...THE UNSETTLED WEATHER PATTERN
WILL CONTINUE THROUGH THE SHORT TERM. INSTABILITY SOMEWHAT LIMITED
TODAY BUT SUFFICIENT TO CONTINUE THE ONGOING CONVECTION DEVELOPING
OVER THE AREA. A STRAY STORM MAY BECOME STRONG TO SEVERE.
CONVECTION SHOULD DECREASE WITH SUNSET. ADDITIONAL CONVECTION IS
EXPECTED TO OUR WEST THIS EVENING AND WILL SLIDE EAST IN ZONAL TO
WEAKLY NORTHWESTERLY FLOW ALOFT. THE TRACK IS STILL IN QUESTION BUT
COULD PUSH INTO THE REGION OVERNIGHT INTO TUESDAY MORNING. THE OLD
FRONTAL BOUNDARY THAT HAS BEEN STRETCHED ACROSS THE REGION...WILL
CONTINUE TO ACT AS A FOCUS FOR ADDITIONAL CONVECTION TUESDAY
AFTERNOON.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...A WARM FRONT WILL BE
LOCATED OVER THE FAR NORTHEAST SECTIONS OF THE FORECAST AREA
WEDNESDAY WITH A WEAK COLD FRONT INTO THE LOWER OHIO VALLEY. THESE
BOUNDARIES WILL CONTINUE TO PRODUCE SCATTERED STORMS FOR
WEDNESDAY...ESPECIALLY ACROSS THE NORTHERN HALF OF THE FORECAST AREA.
FOR THURSDAY...THE BOUNDARIES MOVE NORTH AND EAST OF THE AREA.
AIRMASS REMAINS QUITE UNSTABLE...BUT UPPER RIDGING STRENGTHENS OVER
THE AREA. FORCING WILL BE LIMITED TO TERRAIN FEATURES WITH STRONGER
CAP OVER THE REGION...SO ONLY WIDELY SCATTERED CONVECTION
ANTICIPATED AND MAINLY OVER THE HIGHER ELEVATIONS.
FOR FRIDAY...UPPER RIDGING CONTINUES TO STRENGTHEN WITH THE AIRMASS
DRYING OUT WITH PWS DECREASING TO NEAR 1 INCH. ALSO...A FAIRLY
STRONG CAP DEVELOPS...SO WILL CALL FOR A HOT AND DRY DAY.
FOR SATURDAY...AN UPPER TROUGH WILL MOVE ACROSS THE GREAT LAKES
PULLING A COLD FRONT INTO THE FORECAST AREA. DUE TO STRONG SURFACE
RIDGING INTO THE GULF OF MEXICO...LOW LEVEL MOISTURE RETURN IS
LIMITED AHEAD OF FRONT. AIRMASS WILL ONLY BE WEAKLY UNSTABLE WITH
FROPA...SO ONLY ANTICIPATE SCATTERED CONVECTION.
FOR SUNDAY...AN UPPER TROUGH OVER THE EASTERN THIRD OF THE NATION
WILL PRODUCE NORTHWEST FLOW OVER THE SOUTHERN APPALACHIANS.
A FEW SHOWERS ARE POSSIBLE OVER SOUTHWEST VIRGINIA. OTHERWISE DRY
AND SLIGHTLY COOLER WEATHER BEHIND FROPA.
FOR MONDAY...A WARM FRONT WILL BEGIN TO MOVE BACK NORTHEAST ACROSS
THE TENNESSEE VALLEY. ALSO...GFS AND ECMWF HINT OF A MCS MOVING
SOUTHEAST FROM THE CENTRAL PLAINS INTO THE TENNESSEE VALLEY.
LOCATION AND MOVEMENT OF WARM FRONT AND MCS WILL DETERMINE
CONVECTIVE CHANCES. WILL INCLUDE ONLY CHANCE POPS FOR NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 69 88 69 92 69 / 30 30 20 40 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 67 86 68 91 69 / 40 50 40 60 30
OAK RIDGE, TN 67 86 68 91 68 / 40 50 40 60 30
TRI CITIES AIRPORT, TN 65 83 64 85 65 / 50 50 60 70 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
MJB/DH
Hazardous weather outlook, Jun 15, 2:34 AM EST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
334 AM EDT MON JUN 15 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
334 AM EDT MON JUN 15 2009 /234 AM CDT MON JUN 15 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
AN ORGANIZED THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP ACROSS THE
MID MISSISSIPPI RIVER VALLEY THIS AFTERNOON...AND THEN MOVE
TOWARDS SOUTHWEST VA AND EAST TN THIS EVENING. THIS SYSTEM WILL
BRING THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...LOCALLY HEAVY
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN ACTIVE PATTERN WILL CONTINUE ACROSS THE SOUTHERN APPALACHIAN
REGION THROUGHOUT THE UPCOMING WEEK. A SERIES OF ORGANIZED
THUNDERSTORM COMPLEXES WILL LIKELY DEVELOP EACH DAY OVER THE
MISSISSIPPI RIVER VALLEY TUESDAY AND WEDNESDAY...AND THEN TRACK
TOWARDS THE SOUTHERN APPALACHIAN REGION. EACH OF THESE SYSTEMS WILL
BRING THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...LOCALLY HEAVY
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED AT TIMES THROUGH WEDNESDAY.
In the hours before
Special weather statement, Jun 15, 1:31 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM EDT MON JUN 15 2009
TNZ067-068-086-151915-
LOUDON-NORTHWEST MONROE-ROANE-
231 PM EDT MON JUN 15 2009
...A STRONG THUNDERSTORM WILL BE AFFECTING LOUDON...MONROE AND ROANE
COUNTIES...
AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KINGSTON...MOVING SOUTHEAST AT 15 MPH.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
TD
Special weather statement, Jun 15, 2:27 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EDT MON JUN 15 2009
TNZ017-VAZ005-008-152015-
SCOTT-SULLIVAN-WASHINGTON-
327 PM EDT MON JUN 15 2009
...A STRONG THUNDERSTORM WILL BE AFFECTING SCOTT...SULLIVAN AND
WASHINGTON COUNTIES...
AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF WEBER CITY...MOVING SOUTHEAST AT
10 MPH.
SMALL HAIL...AND WINDS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
ALSO LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY
OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING
OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING
AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND
DONT DROWN
TD
Special weather statement, Jun 15, 3:13 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 PM EDT MON JUN 15 2009
TNZ017-018-046-VAZ008-152115-
JOHNSON-NORTHWEST CARTER-SULLIVAN-WASHINGTON-
413 PM EDT MON JUN 15 2009
...A STRONG THUNDERSTORM WILL BE AFFECTING CARTER...CITY OF
BRISTOL...JOHNSON...SULLIVAN AND WASHINGTON COUNTIES...
AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST SOUTH OF BRISTOL TN...MOVING SOUTHEAST AT
15 MPH.
SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
TD
Thunderstorm Wind, Carter
- When
- June 15, 3:45 PM EST to 3:50 PM EST
- Where
- Carter County, Watauga
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.370, -82.300
Law enforcement officials reported several trees downed by thunderstorm winds in Watauga.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, June 15, 2009$1.7 million · EF2 · 47 events
- Tornadoes and Flash Flooding in Kansas, June 15 to 16, 2009$1.2 million · EF0 · 92 events
- Tornadoes and Hail in Colorado, June 15, 20091 injured · $195,000 · EF2 · 18 events
- Tornado and Flash Flooding in Missouri, June 15 to 16, 2009$455,000 · EF1 · 75 events
- Tornadoes and Hail in Nebraska, June 15, 2009$3.2 million · EF0 · 20 events
- Flash Flooding and Hail in Alabama, June 15 to 16, 2009$671,000 · 3.75 in hail · 50 events
- Flash Flooding and Hail in North Dakota, June 15 to 16, 2009$2.9 million · 1.75 in hail · 14 events
- Flash Flood and Hail in Kentucky, June 15 to 16, 2009$456,000 · 1.25 in hail · 41 events
- Tornado and Flash Flood in Nebraska, June 15, 2009$390,000 · EF0 · 37 events
- Flash Flood and Flooding in Kansas, June 15 to 16, 2009$5,000 · 2.75 in hail · 71 events
- Flash Flood and Hail in Tennessee, June 15, 2009$152,000 · 1.75 in hail · 12 events
- Hail in South Dakota, June 15, 2009$200,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173766.